Missouri, 2002

Hail in Missouri, December 18, 2002

December 18, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 18, 2:35 AM CST, 22 minutes earlier.

Area forecast discussion, Dec 18, 2:35 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST WED DEC 18 2002

PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND
PRECIPITATION CHANCES THURSDAY AND SATURDAY.

VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET
WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA.
WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT
SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME
SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO
SALEM LINE.  AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE
SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO
BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS
CENTRAL KANSAS.  HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP
NEAR THE INTERSTATE 44 CORRIDOR.  SURFACE BASED CAPES REMAIN NEAR
1000 J/KG WITH HELICITIES NEAR 600 M/S.

ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE
ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST
AIRMASS.  INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST
INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL
MISSOURI BY LATE AFTERNOON.  IN THE MEAN TIME THE NEXT UP STREAM
SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE
SOUTHERN PLAINS LATE THIS AFTERNOON.  AMPLE SURFACE BASED
INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR
WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES.

COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND.
SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE
PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER
LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH
THE PASSAGE OF THIS SHORTWAVE.  WILL FOLLOW CLOSER TO GFS MODEL AND
MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY.  ALSO FOLLOWING
THE COOLER MAV GUIDANCE.

COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND
SATURDAY.  GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION
SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF.  WILL
INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE
PRECIPITATION CHANCES SUNDAY.

ISC GRIDS WILL BE SENT AROUND 3 AM.

.SGF...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Dec 18, 12:45 AM CST, 2 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
  WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS.

  THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA
  TO BRANSON THROUGH 4 AM.  THE THUNDERSTORMS WILL SPREAD EAST INTO
  SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS.

  A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE
  CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING
  OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL
  MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT.
  THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA
  INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE
  STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG
  WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN
  APPROACHING UPPER LEVEL STORM SYSTEM.

  A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE
  MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE
  OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO
  CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND
  DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM
  THURSDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON
  LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH
  CENTRAL MISSOURI DURING THE PREDAWN HOURS.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Local storm report, Dec 18, 2:20 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    BOSTON                    MO   TORNADO
12/18/02   BARTON                         THREE HOUSES DESTROYED
                                          AT THE INTERSECTION OF
                                          HYW JJ AND 126. THIS IS
                                          A CONTINUATION OF THE
                                          REPORT FROM 5 NE OF
                                          JASPER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 2:21 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    ASBURY                    MO   2 INCH HAIL
12/18/02   JASPER                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Dec 18, 2:30 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    1 SW BOSTON               MO   TORNADO
12/18/02   BARTON                         ONE STORY FRAME HOUSE,
                                          SILO, AND BARN
                                          DESTROYED. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Dec 18, 2:36 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    2 SW ARNICA               MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 2:37 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    5 N STOCKTON              MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Dec 18, 2:53 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    WILLARD                   MO   .88 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0935 PM    5 E MT VERNON             MO   .75 INCH HAIL
12/17/02   LAWRENCE                       REPORTED BY PUBLIC.

0941 PM    MT VERNON                 MO   70 MPH TSTM GUST
12/17/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0958 PM    HALLTOWN                  MO   1.75 INCH HAIL
12/17/02   LAWRENCE                       REPORTED BY PUBLIC.

0958 PM    HALLTOWN                  MO   .5 INCH HAIL
12/17/02   LAWRENCE                       HAIL COVERING ROADS IN
                                          TOWN . REPORTED BY HAM
                                          RADIO OPERATOR.

0958 PM    WILLARD                   MO   .75 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0958 PM    4 N WILLARD               MO   .75 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0958 PM    3 N FAIR GROVE            MO   65 MPH TSTM GUST
12/17/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0958 PM    4 E HALLTOWN              MO   1 INCH HAIL
12/17/02   GREENE                         REPORTED BY STORM
                                          SPOTTER.

1018 PM    SPRINGFIELD ARPT          MO   .75 INCH HAIL
12/17/02   GREENE                         AT NWS OFFICE
                                          SPRINGFIELD.

1024 PM    3 NW FAIRVIEW             MO   WIND DAMAGE
12/17/02   NEWTON                         HOUSE AND BARN DAMAGED
                                          AND SEVERAL TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1030 PM    SPRINGFIELD               MO   .88 INCH HAIL
12/17/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

1037 PM    9 W MONETT                MO   TORNADO
12/17/02   BARRY                          TORNADO ON GROUND.
                                          DEBRIS CLOUD SPOTTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1042 PM    FAIR GROVE                MO   .88 INCH HAIL
12/17/02   GREENE                         REPORTED BY FIRE AND
                                          RESCUE.

1055 PM    5 NE SLEEPER              MO   .88 INCH HAIL
12/17/02   LACLEDE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

1103 PM    NEVADA                    MO   .75 INCH HAIL
12/17/02   VERNON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1103 PM    NEVADA                    MO   .75 INCH HAIL
12/17/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1110 PM    FT SCOTT                  KS   .75 INCH HAIL
12/17/02   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1118 PM    3 E CHESAPEAKE            MO   TORNADO
12/17/02   LAWRENCE                       TORNADO HIT THE LUCKY
                                          LADY TRAILER PARK AND 3
                                          HOMES EAST OF TRAILER
                                          PARK. 2 FATALITIES
                                          COMFIRMED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1119 PM    4 S ASH GROVE             MO   .88 INCH HAIL
12/17/02   GREENE                         REPORTED BY PUBLIC.

1121 PM    4 S ASH GROVE             MO   1.5 INCH HAIL
12/17/02   GREENE                         REPORTED BY PUBLIC.

1126 PM    1 SE HALLTOWN             MO   80 MPH TSTM GUST
12/17/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

1131 PM    ST ROBERT                 MO   .88 INCH HAIL
12/17/02   PULASKI

1132 PM    NEVADA                    MO   .88 INCH HAIL
12/17/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1134 PM    WAYNESVILLE               MO   .88 INCH HAIL
12/17/02   PULASKI

1135 PM    2 SW HAYDEN               MO   .75 INCH HAIL
12/17/02   MARIES                         REPORTED BY STORM
                                          SPOTTER.

1139 PM    2 SW HAYDEN               MO   .75 INCH HAIL
12/17/02   MARIES                         REPORTED BY PUBLIC.

1140 PM    1 S PLEASANT HOPE         MO   .88 INCH HAIL
12/17/02   POLK                           REPORTED BY PUBLIC.

1150 PM    PLEASANT HOPE             MO   1 INCH HAIL
12/17/02   POLK

1152 PM    PLEASANT HOPE             MO   1.25 INCH HAIL
12/17/02   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1153 PM    PLEASANT HOPE             MO   1.5 INCH HAIL
12/17/02   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1155 PM    3 N NEVADA                MO   1 INCH HAIL
12/17/02   VERNON                         REPORTED BY HENRY
                                          COUNTY EMERGENCY
                                          MANAGEMENT.

1159 PM    2 SE REDTOP               MO   .88 INCH HAIL
12/17/02   DALLAS                         HAIL COVERING THE
                                          GROUND. REPORTED BY HAM
                                          RADIO OPERATOR.

1159 PM    REDTOP                    MO   .88 INCH HAIL
12/17/02   DALLAS                         HAIL COVERING GROUND.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1213 AM    5 S BUFFALO               MO   1.75 INCH HAIL
12/18/02   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 AM    MARCH                     MO   1 INCH HAIL
12/18/02   DALLAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

1250 AM    APPLETON CITY             MO   .88 INCH HAIL
12/18/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0105 AM    WARSAW                    MO   .88 INCH HAIL
12/18/02   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0108 AM    5 S COLUMBUS              KS   TORNADO
12/18/02   CHEROKEE                       TORNADO REPORTED
                                          BETWEEN COLUMBUS AND
                                          MELROSE. ALSO GOLFBALL
                                          SIZE HAIL REPORTED AT
                                          KOAM TV NEAR CRESTLINE.
                                          REPORTED BY MEDIA.

0139 AM    JASPER                    MO   1.25 INCH HAIL
12/18/02   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0145 AM    VERSAILLES                MO   .75 INCH HAIL
12/18/02   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0148 AM    1 N JASPER                MO   TORNADO
12/18/02   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0153 AM    5 NE JASPER               MO   TORNADO
12/18/02   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0153 AM    BOSTON                    MO   TORNADO
12/18/02   BARTON                         THREE HOUSES DESTROYED
                                          AT THE INTERSECTION OF
                                          HYW JJ AND 126. THIS IS
                                          A CONTINUATION OF THE
                                          REPORT FROM 5 NE OF
                                          JASPER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0153 AM    ASBURY                    MO   2 INCH HAIL
12/18/02   JASPER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0155 AM    1 SW BOSTON               MO   TORNADO
12/18/02   BARTON                         ONE STORY FRAME HOUSE,
                                          SILO, AND BARN
                                          DESTROYED. REPORTED BY
                                          HAM RADIO OPERATOR.

0200 AM    1 S LAMAR                 MO   TORNADO
12/18/02   BARTON                         TORNADO DAMAGED ONE
                                          HOME NO INJURIES
                                          REPORTED. DEBRIS ACROSS
                                          HWY 126. NICKLE SIZE
                                          HAIL ALSO REPORTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0235 AM    2 SW ARNICA               MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0235 AM    5 N STOCKTON              MO   .88 INCH HAIL
12/18/02   CEDAR                          REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Springfield radar (KSGF), 23 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
December 18, 2:57 AM CST
Where
Christian County, 5 mi N of Ozark
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.083, -93.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326030.